Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 66, NWS Las Vegas, NV

September 3, 1997Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 3, 1997, 7:01 AM PDT for Clark County, Nevada. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1997, 7:01 AM PDT (14:01 UTC)
Expired
Sep 3, 1997, 8:00 AM PDT
In force
59 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 14:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 2.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 031402
FFWLAS
NVC003-031500-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
701 AM PDT WED SEP 3 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  800 AM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...SOUTHERN CLARK COUNTY
 
AT 655 AM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS OVER
EXTREME SOUTHERN CLARK COUNTY BETWEEN JEAN AND SANDY VALLEY.
 
MOVEMENT OF THESE STORMS WAS TO THE NORTH AT 15 TO 20 MPH.  THESE STORMS
WILL AFFECT THE SPRING MOUNTAINS AND THE LAS VEGAS VALLEY INCLUDING
HIGHWAY 160 BETWEEN PAHRUMP AND LAS VEGAS DURING THE NEXT HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:05 AM PDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 3, 3:05 AM PDT, 3 hours 56 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM PDT WED SEP 3 1997

UPON ARRIVAL OF SHFT...IR PICS SHWS COOLING TOPS FRM E CNTRL NV S
INTO MOJAVE DSRT. NOCTURNAL CONVECTION TRIGGERED BY JETSTREAK
ASSOCIATED WITH S/WV MOVG INTO NRN CA. TDA...LOW LVL MSTR DOES NOT
GO ANYWHERE AND MESO-ETA SEEMS TO HANDLE JETSTREAK QUITE WELL.
MAIN JETSTREAK STAYS ORIENTATED N-S OVR ERN NV TDA.  THIS PLACES
LINCOLN CNTY ALONG WITH XTRM SRN NV...ERN CA AND XTRM NW AZ IN
FAVORABLE RGT REAR ENTRANCE RGN THRU OUT THE DAY.  THIS AREA ALSO
AXIS OF H8 DWPTS.  EXPECT A LTL LESS ACTION IN THE OWENS VLY AND
WRN NYE CNTY AS AREA OF NVA...LESS JET DYNAMICS. DUE TO THE HEAVY
RAINS TUE AND NATURE OF THESE STORMS TRAINING OVR ALREADY SATURATED
GROUND A FLASH FLOOD WATCH WILL BE ISSUED THIS MORNING.  FOR
THU...MSTR RMNS IN THE ERN HALF OF CWA.  APRS LESS DYNAMICS
DYNAMICS AVBL BUT WILL CONT MENTION OF SCT SHWRS/TS"TMS.  LAS 554.
PIERCE

SRN NV...FLASH FLOOD WATCH ZNS 15-22 UNTIL 300 PM.
ERN CA...FLASH FLOOD WATCH ZNS 27-29 UNTIL 300 PM.
NW AZ ...NONE

In the hours before

Local storm report, Sep 3, 5:38 AM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
538 AM PDT WED SEP 03 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BISHOP                    CA   FLOODING
09/02/97   INYO                           HWY 136 BTWN LONE PINE AND
                                          DEATH VALLEY: FLASH
                                          FLOODING, WATER OVER
                                          ROADS. IN BISHOP:MODERATE
                                          RAIN, LTG AND POWER
                                          OUTAGES.

0309 PM                              CA   FLOODING
09/02/97   INYO                           FLOODING IN LONE PINE

0311 PM                              CA   FLOODING
09/02/97   INYO                           FLOODING EAST OF LONE
                                          PINE.

0313 PM    KINGMAN                   AZ   WIND DAMAGE
09/02/97   MOHAVE                         WIND GUST 51 MPH, 3/8
                                          HAIL AND OCNL LTG.

0314 PM    KINGMAN                   AZ   .75 INCH HAIL
09/02/97   MOHAVE                         DIME SIZE HAIL IN KINGMAN.

0430 PM    KINGMAN                   AZ   FLOODING
09/02/97   MOHAVE                         2 MILES E OF IGM 1.60
                                          INCH OF RAIN. HEAVY RAIN
                                          AND FLOODING IN GOLDEN
                                          VALLEY WASHES FULL ON
                                          EAST SIDE.

0505 PM                              NV   WIND DAMAGE
09/02/97   ESMERALDA                      WIND 50 TO 60 MPH AND MDT
                                          RAIN. WATER OVER ROAD ON
                                          STATE ROUTE 266.

0515 PM    TONOPAH ARPT              NV   WIND DAMAGE
09/02/97   NYE                            WIND GUST 58 MPH.
0555 PM                              CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 APPLE VALLEY: WIND EST. AT
                                          60 MPH, ZERO VSBY,HVY
                                          RAIN, BLWG DUST.

0604 PM                              CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 APPLE VALLEY WIND GUST OF
                                          62 MPH FROM SPOTTER.

0627 PM    BARSTOW                   CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 WIND 60 TO 70 MPH IN
                                          BARSTOW AREA, AND 3/4 INCH
                                          HAIL IN DAGGETT.

0634 PM                              NV   WIND DAMAGE
09/02/97   CLARK                          70 MPH WIND AT CALLVILLE
                                          BAY AND SMALL HAIL
                                          REPORTED.

0845 PM    PAHRUMP                   NV   FLOODING
09/02/97   NYE                            PAHRUMP FIRE DEPT: EOC
                                          STARTED S.R.160 WASHED
                                          OUT IN SEVERAL PLACES,
                                          1.5 OF RAIN IN PAST HOUR,
                                          HVY RAIN BEGINNING AGAIN.

1100 PM    PAHRUMP                   NV   FLOODING
09/02/97   NYE                            PARUMP F.D.4.20 INCHES IN
                                          3 HOURS ON SOUTH END, 3
                                          FEET OF WATER ON S.R.372
                                          IMPASSABLE. S.R.160 STILL
                                          CLOSED.
Local storm report, Sep 3, 5:39 AM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
538 AM PDT WED SEP 03 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0259 PM    BISHOP                    CA   FLOODING
09/02/97   INYO                           HWY 136 BTWN LONE PINE AND
                                          DEATH VALLEY: FLASH
                                          FLOODING, WATER OVER
                                          ROADS. IN BISHOP:MODERATE
                                          RAIN, LTG AND POWER
                                          OUTAGES.

0309 PM                              CA   FLOODING
09/02/97   INYO                           FLOODING IN LONE PINE

0311 PM                              CA   FLOODING
09/02/97   INYO                           FLOODING EAST OF LONE
                                          PINE.

0313 PM    KINGMAN                   AZ   WIND DAMAGE
09/02/97   MOHAVE                         WIND GUST 51 MPH, 3/8"
                                          HAIL AND OCNL LTG.

0314 PM    KINGMAN                   AZ   .75 INCH HAIL
09/02/97   MOHAVE                         DIME SIZE HAIL IN KINGMAN.

0430 PM    KINGMAN                   AZ   FLOODING
09/02/97   MOHAVE                         2 MILES E OF IGM; 1.60
                                          INCH OF RAIN. HEAVY RAIN
                                          AND FLOODING IN GOLDEN
                                          VALLEY; WASHES FULL ON
                                          EAST SIDE.

0505 PM                              NV   WIND DAMAGE
09/02/97   ESMERALDA                      WIND 50 TO 60 MPH AND MDT
                                          RAIN. WATER OVER ROAD ON
                                          STATE ROUTE 266.

0515 PM    TONOPAH ARPT              NV   WIND DAMAGE
09/02/97   NYE                            WIND GUST 58 MPH.
0555 PM                              CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 APPLE VALLEY: WIND EST. AT
                                          60 MPH, ZERO VSBY,HVY
                                          RAIN, BLWG DUST.

0604 PM                              CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 APPLE VALLEY; WIND GUST OF
                                          62 MPH FROM SPOTTER.

0627 PM    BARSTOW                   CA   WIND DAMAGE
09/02/97   SAN BERNARDINO                 WIND 60 TO 70 MPH IN
                                          BARSTOW AREA, AND 3/4 INCH
                                          HAIL IN DAGGETT.

0634 PM                              NV   WIND DAMAGE
09/02/97   CLARK                          70 MPH WIND AT CALLVILLE
                                          BAY AND SMALL HAIL
                                          REPORTED.

0845 PM    PAHRUMP                   NV   FLOODING
09/02/97   NYE                            PAHRUMP FIRE DEPT: EOC
                                          STARTED; S.R.160 WASHED
                                          OUT IN SEVERAL PLACES,
                                          1.5" OF RAIN IN PAST HOUR,
                                          HVY RAIN BEGINNING AGAIN.

1100 PM    PAHRUMP                   NV   FLOODING
09/02/97   NYE                            PARUMP F.D.;4.20 INCHES IN
                                          3 HOURS ON SOUTH END, 3
                                          FEET OF WATER ON S.R.372
                                          IMPASSABLE. S.R.160 STILL
                                          CLOSED.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:03 PM PDTSevere Thunderstorm WarningVEFClark57 min
Sep 2, 6:02 PM PDTSevere Thunderstorm WarningVEFClark58 min
Sep 2, 6:07 PM PDTSevere Thunderstorm WarningVEFNye68 min
Sep 2, 7:15 PM PDTFlash Flood WarningVEFNye2 hr
Sep 2, 9:16 PM PDTFlash Flood WarningVEFNye119 min
Sep 3, 7:01 AM PDTSevere Thunderstorm WarningVEFClark59 min
Sep 3, 8:14 AM PDTFlash Flood WarningVEFClark2 hr
Sep 3, 8:52 AM PDTFlash Flood WarningVEFLincoln3 hr
Sep 3, 12:10 PM PDTFlash Flood WarningVEFClark, Nye2 hr
Sep 3, 1:52 PM PDTFlash Flood WarningVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.